South Dakota, 2002

Damaging Wind in South Dakota, June 7, 2002

June 7, 2002 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 8:15 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 7, 8:15 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT FRI JUN 7 2002

UPDATED TO RETOOL CURRENT TREND IN CONVECTION...CLEAR WATCH 396...
AND CANCEL FLOOD WATCH.  STILL EXPECT THUNDERSTORMS TO AFFECT AREAS
FARTHER NWRD.  LOTS OF FRESH DEVELOPMENT IN N CNTRL NEBRASKA AND
INTO S CNTRL SD.  LTST RUC DOES SHIFT MSTR CONVERGENCE GRADUALLY
NWRD OVERNIGHT...AS LLJ CONTINUES TO STRENGTHEN PAST CURRENT
40-45 KTS ON MRR PROF FEEDS OVR BNDRY. STEEP MID LVL LAPSE RATE
STILL THERE...AND ADVECTING OVER BNDRY AS WELL. SVR THREAT PRETTY
MUCH BECOMES LIMITED TO ELEVATED SUPERCELLS WITH SOME LARGE HAIL.
STILL LOOK FOR SOME HEAVY RAINFALL...ESPLY MO RVR CORRIDOR NWRD TO
I90.

.FSD...NONE
 CHAPMAN

In the hours before

Local storm report, Jun 7, 5:22 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT FRI JUN 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    3 W SPRINGFIELD           SD   1.75 INCH HAIL
06/07/02   BON HOMME                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0451 PM    SPRINGFIELD               SD   .75 INCH HAIL
06/07/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0617 PM    JEFFERSON                 SD   .88 INCH HAIL
06/07/02   UNION                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 7, 7:00 PM CST, 4 hours 20 minutes before
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT FRI JUN 7 2002

...SEVERE THUNDERSTORM WATCH NUMBER 396 CANCELLED...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED...
THEREFORE SEVERE THUNDERSTORM WATCH NUMBER 396 FOR
SOUTHWEST MINNESOTA AND NORTHWEST IOWA HAS BEEN CANCELLED.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT...
AND MAY BE SEVERE AND PRODUCE LOCALLY HEAVY RAINFALL.
Local storm report, Jun 7, 7:08 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT FRI JUN 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    WORTHINGTON ARPT          MN   60 MPH TSTM GUST
06/07/02   NOBLES                         AUTOMATED WEATHER
                                          EQUIPMENT

0545 PM    ORANGE CITY ARPT          IA   77 MPH TSTM GUST
06/07/02   SIOUX                          AUTOMATED WEATHER
                                          EQUIPMENT

0550 PM    HOSPERS                   IA   60 MPH TSTM GUST
06/07/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0553 PM    10 W MERRILL              IA   65 MPH TSTM GUST
06/07/02   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0647 PM    2 N DICKENS               IA   .75 INCH HAIL
06/07/02   CLAY                           REPORTED BY STORM
                                          SPOTTER.

0659 PM    5 W SOUTH SIOUX CITY      NE   .75 INCH HAIL
06/07/02   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0756 PM    SIOUX CITY                IA   FLOOD
06/07/02   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EXTENSIVE STREET
                                          FLOODING THROUGHOUT
                                          DOWNTOWN SIOUX CITY

0805 PM    ALLEN                     NE   60 MPH TSTM GUST
06/07/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 7, 9:40 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CDT FRI JUN 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    3 NE SPRINGFIELD          SD   .75 INCH HAIL
06/07/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0505 PM    1 ENE ROCK VLY            IA   .88 INCH HAIL
06/07/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0520 PM    DOON                      IA   .75 INCH HAIL
06/07/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0547 PM    PONCA                     NE   .75 INCH HAIL
06/07/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0615 PM    1 SE JEFFERSON            SD   60 MPH TSTM GUST
06/07/02   UNION                          REPORTED BY STORM
                                          SPOTTER.

0750 PM    4 E WILLIS                NE   FLOOD
06/07/02   DAKOTA                         REPORTED BY PUBLIC.

0800 PM    NORTH SIOUX CITY          SD   FLOOD
06/07/02   UNION                          FLOODING IN DAKOTA
                                          DUNES. REPORTED BY MEDIA.
Special weather statement, Jun 7, 10:01 PM CST, 1 hour 19 minutes before
NEZ013-014-SDZ062-065>071-080416-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT FRI JUN 7 2002

...SEVERE THUNDERSTORM WATCH NUMBER 397 EXPIRED...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED...THEREFORE SEVERE
THUNDERSTORM WATCH NUMBER 397 FOR SOUTHEAST SOUTH DAKOTA AND
FAR NORTHEAST NEBRASKA HAS BEEN ALLOWED TO EXPIRE.

The radar

The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
June 7, 11:20 PM CST
Where
Gregory County, 5 mi N of Herrick
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -99.183

Thunderstorm winds blew down power lines and poles, and caused tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305722.